(HealthDay News) — Extended-release niacin with laropiprant does not reduce the risk of major vascular events in adults with vascular disease; and extended-release niacin may be associated with increased risk of certain serious adverse events, according to research published in the New England Journal of Medicine.

Martin J. Landray, PhD, from the University of Oxford in the United Kingdom, and colleagues randomized 25,673 adults with vascular disease receiving statins to extended-release niacin and laropiprant or matching placebo.

During a median follow-up of 3.9 years, the researchers found that the LDL cholesterol level was lower and the HDL cholesterol level was higher in participants receiving niacin-laropiprant vs. placebo. There was no significant between-group difference in the incidence of major vascular events (13.2% and 13.7%, respectively; P=.29)


Continue Reading

Todd J. Anderson, MD, from Libin Cardiovascular Institute in Calgary, Canada, and colleagues described the rate of serious adverse events in the Atherothrombosis Intervention in Metabolic Syndrome with Low HDL/High Triglycerides: Impact on Global Health Outcomes trial.

During follow-up, the researchers identified serious adverse events in 34.2% and 32.5% of patients who received extended-release niacin and placebo, respectively (P=.30). Significant between-group differences were seen in the number of serious adverse events in the categories of gastrointestinal disorders and infection and infestations (P=.02 and P=.008, respectively).

“The findings concerning certain serious adverse infectious events associated with niacin have not been previously reported,” Anderson and colleagues wrote. “Lacking additional clinical and scientific confirmation, we believe that they should be considered to be provisional and exploratory.”

The study was partially funded by a grant from Merck. The Anderson study was partially funded by AbbVie.

References

  1. HPS2-THRIVE Collaborative Group. N Engl J Med. 2014;371:203-212.
  2. Anderson TJ et al. N Engl J Med. 2014;371:288-290.